Iowa, 2020

Hail in Iowa, June 2, 2020

June 2, 2020 · NWS OAX · 1 event in 1 county or zone

A single storm produced 1 inch hail in Monona County late in the evening on June 2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A single storm produced 1 inch hail in Monona County late in the evening on June 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 2, 5:34 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 2, 5:34 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
634 PM CDT Tue Jun 2 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 331 PM CDT Tue Jun 2 2020

Today and Tonight:
Temperatures across the area are at or above 90F. There still is
time for a little more warming. Heat indexes along the
Nebraska/South Dakota border are likely to approach 100F. A warm
elevated mixed layer across the area is in place and may hold long
enough to hinder severe weather development. The elevated mixed
layer will erode as a slow moving cold front (currently located
across central South Dakota down into central Nebraska extending
into the panhandle) moves across the area. Strong instability will
be in place as weak front approaches the area. Mixed Layer CAPE
values will be in excess of 3000 J/kg which could lead to a few
intense, but short lived storms. With low level lapse rates near 9
C/km and downdraft CAPE values above 1000 J/kg, strong winds would
be the most likely severe weather threat. Convective allowing
models (CAMs) show a severe weather threat in eastern Nebraska
beginning near 7 pm. A lack of strong shear and the loss of
maximum day time heating means the severe weather threat will
likely end by a 10 pm. After 10, rain showers associated with the
front are expected to move from northeast Nebraska into southeast
Nebraska and southwest Iowa.

Wednesday:
Overnight low temperatures will range from 63F in Norfolk to 70F
in Falls City. With the passage of the cold front from the
previous day, high temperatures will be about 7 to 10 degrees
cooler than the day before. The SPC has a portion of the forecast
area in a marginal risk for severe weather with hail and wind as
the primary threats. The cold front is expected to stall over
Kansas and could even move back into southern Nebraska. That
stalled front could lead to a precipitation chance over southern
Nebraska. Another area concern will be northeast Nebraska as an
upper level shortwave clips the area. High instability is expected
with surface based CAPE above 3000 J/kg. If precipitation can
overcome the elevated mixed layer, severe weather will be
possible.

Thursday:
The SPC has the entire forecast area in a slight risk for severe
weather. Strengthening of the ridge will allow for advection of a
warmer, more moist air mass into the area. An unstable environment
combined with expected strong shear and a shortwave coming off of
the Rocky Mountains could lead to a more widespread severe weather
threat for eastern Nebraska and western Iowa.

Friday through Tuesday:
Outside of a slight chance on Saturday, the weekend is looking
mostly rain free. The upper level ridge will slowly start to move
to the east as an upper level low moves onto the West Coast.
Temperatures will won't vary by much over the weekend and will
likely be in the 85 to 94 degree range. Tuesday is the first
opportunity for a break from 90 degree temperatures. Medium range
guidance differs greatly this far out so there is little
confidence in any specific solution.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Jun 2 2020

VFR conditions will prevail through the forecast period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fajman
AVIATION...DEE
Hazardous weather outlook, Jun 2, 8:45 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
945 PM CDT Tue Jun 2 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031645-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
945 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Thunderstorms are possible in east-central Nebraska and southwest
Iowa this evening. Isolated severe storms are possible with large
hail and damaging winds the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Another round of strong thunderstorms is possible Wednesday
afternoon. Current indications are that locations in southeast
Nebraska will have the best chance for a few severe storms with
damaging winds being the primary hazard.

There is another possibility for severe weather Thursday night
into Friday morning with the SPC placing the entire forecast area
in a slight risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 2, 8:15 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
915 PM CDT Tue Jun 2 2020

IAZ043-030245-
Monona IA-
915 PM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MONONA COUNTY UNTIL
945 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Whiting, or 31 miles southwest of Ida Grove, moving
east at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Castana, Rodney and Kennebec.

LAT...LON 4208 9608 4221 9607 4221 9582 4206 9584
TIME...MOT...LOC 0215Z 275DEG 14KT 4214 9602

DEWALD

The radar

The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monona

When
June 2, 8:45 PM CST
Where
Monona County, 4.32 mi ENE of Mapleton Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -95.720

Trained spotter reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899955.